According to Dr. David Karp, M.D. of Koby Karp Doctors Eye Institute in Louisville, Kentucky, "Common causes may include advancing age, allergies, poor diet, heating/cooling environmental circumstances, hormonal changes, health status such as diabetes, arthritis, lupus, thyroid dysfunction, chemotherapy or radiation treatments and acne, rosacea, contact lens use, computer use and patients that have a history of LASIK or refractive surgery."
In addition, certain medications can contribute to dry eye symptoms such as antidepressants, antihistamines, decongestants, acne treatments, diuretics and some blood pressure medications.
Common symptoms of dry eyes may include blurred or variable vision, sensitivity to light, dryness, burning, stinging, gritty or foreign body sensations. Occasionally, the dry eye patient may experience a paradoxical excess or "reflex" tearing caused by the underlying eye surface irritation.
If you'll click here, you can use our Dry Eye Questionnaire.
Treatment of this condition may include artificial tears, gels and/or lubricating ointments at bedtime, daily eyelid hygiene scrub procedures, a prescribed medication regimen, omega-3 nutritional supplements (fish and flaxseed oil), and punctal (tear drainage) occlusion of the eyelid to retain moisture.
As you can see the causes and possible treatments are complex. Your eye doctor can formulate and individual treatment plan for you based on severity and known causes. Here are some helpful tips:
- Wear sunglasses outdoors to reduce glare and block the drying wind effect
- Stay hydrated by drinking plenty of water and fluids
- Add a humidifier in the bedroom and turn off fans
- Aim vents in cars away from your face · Take frequent "blink breaks" when using a computer
- If taking hormone replacement therapy be sure your doctor knows about your tear problem.
- Supplements such as flaxseed oil and omega-3 could provide extra benefits
- Avoid excessive caffeine
- Smoking aggravates this problem
- Environmental factors can add to your discomfort (smoke, fumes, dust)
- Airline travel can increase symptoms
- Taking antihistamines for allergy can increase symptoms